Abstract

The variance of the irradiance scintillations of a wave that propagates in a random medium is calculated by using the extended Huygens–Fresnel principle (EHFP) and then compared with numerical solutions of the parabolic equation for the fourth-order statistical moment. Results are presented for the propagation of Gaussian beams and plane waves in a two-dimensional random medium with a Gaussian correlation function. Various formulations of the EHFP are considered, with particular emphasis on the often-used phase approximation of the EHFP. It is shown that, although both methods predict saturation, there is a considerable disagreement at moderate ranges.

© 1983 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Fourth Moment of a Wave Propagating in a Random Medium*

W. P. Brown
J. Opt. Soc. Am. 62(8) 966-971 (1972)

Two-scale solution for the intensity fluctuations of two-frequency wave propagation in a random medium

R. Mazar, J. Gozani, and M. Tur
J. Opt. Soc. Am. A 2(12) 2152-2160 (1985)

Extended Huygens–Fresnel principle and optical waves propagation in turbulence: discussion

Mikhail Charnotskii
J. Opt. Soc. Am. A 32(7) 1357-1365 (2015)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (10)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (38)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription